Discussions By Condition: I cannot get a diagnosis.

JCottleMD, I need your help.

Posted In: I cannot get a diagnosis. 3 Replies
  • Posted By: riskyd
  • May 21, 2009
  • 02:29 PM

Hello, I hope all is well with you.

Recently I have been sick with a nasty cold, so I decided to use an over the counter medication.Upon taking 1 "daytime" caplet, I was dizzy, my heart was racing, and I felt like my heart was having occasional palpitations.2 hours after I took the caplet, I fainted.I just assumed It was because I was tired, And I really felt very sick, so I shrugged it off.6 hours later I took the "nighttime" caplet, and once again, my heart was racing, but I was so tired, that I fell asleep.I awoke 5 hours later to an extreme heaviness in my chest, and chest pain.My first thought was that my "cold" had moved into my chest.My heart was beating very fast, and hard, so hard it was visibly shaking my body.I did not have shortness of breath, but it felt like it was alot of work to get a good breath.I really thought that It was just this "cold" I have.My husband came home early for lunch, and told me that I didn't look good.He is a first responder, so he took my pulse, and he said it was 140 bpm.I was laying on the couch at the time.He took me to hospital, where I told them that I didn't feel well, I had a "cold", and what medicine I had taken.The nurse said because of my age, it was most likely anxiety.The doctor, said from the electrocardiogram, it was sinus tachycardia.The doctor than said that I will be just fine, but to not take anymore "cold" medicine.I have not taken anymore.
After I got home from the hospital, I rested, and This morning I still feelthe same as yesterday.My chest hurts, My heart is still beating fast, I feel flutters, especially when I am doing things that require consistent movement, like housework.I am taking tylenol for my fever, which was 103 this morning.I don't know what else to do.Is this just part of the cold I have?
here is a list of ingredients in the caplets I took:
daytime:acetaminophen.500mg:dextromethorphan hydrobromide.15mg:
pseudoephedrine hydrochloride.30mg:
night time:same as above plus:chlorpheniramine maleate.2mg.
thank you.

Reply Flag this Discussion

3 Replies:

  • Well, I'm not nearly as informed as Doctor Cottle, but I thought I would let you know what I think (also to bump it up so that he does see this). It's the pseudoephedrine that's causing the tachycardia-- a common side effect of this med. Palpitations and hypertension are also common side effects. In my state, you have to show your driver's license and sign something and are only allowed 2 packages at a time for this med! I think if you give it a bit more time, your heart will return to normal. The half-life of the med is 9-16 hours.....so it's pretty much run it's course by now. It's excreted in your urine....so maybe drinking lots of fluid would help? It acts as a vasoconstricter, which is why it works on the cold but also why it effects your heart. You might try some relaxation techniques to activate your parasympathetic response.....I dunno, it might help. Anyway, just my two cents. Keep an eye on it-- you are lucky to have a first responder nearby! All my best to you! :D
    Harmonium 322 Replies Flag this Response
  • Thanks for your reply! I am starting to feel better.I have been drinking plenty of fluids, and I have been relaxing.Thank you again.
    riskyd 35 Replies Flag this Response
  • Okay, the pseudoephedrine would indeed be the likely culprit responsible for your symptoms because it's prinicipal mechanism is the release of endogenous norepinephrine from the body, causing constriction of vessels. This is important in decongestion because less blood in the vessels equates with less fluid being able to leave the vessels and enter the nose and throat, resulting in reduced inflammation and swelling of the mucosal membranes. The downside is that pseudoephedrine causes excitability of the central nervous system, commonly demonstrated as anxiety, tachycardia, palpitations, dizziness and because it's a vasoconstrictor, elevation in blood pressure as well. The pain in your chest, however, is more likely due to the combination of the respiratory symptoms together with norepinephrine upregulation. It is harmless, but due to your reaction, you should refrain from taking any cold remedies that contain pseudoephedrine or similar compound that results in vasoconstriction. As a side note, pseudoephedrine is not only popular among teens as an easy means to get high, but is also an ingredient in the manufacture of methamphetamine. For these reasons, it is being phased out of most over the counter cold remedies and preparations. You'll be fine. Get plenty of rest and drink clear liquids. You can use cold remedies, but again you must be certain that they do not contain pseudoephedrine. These alternative marketed products will usually state that they are safe for persons with hypertension. Not that you have hypertension, only that you react poorly to the pseudoephedrine. Best regards, J Cottle, MD
    JCottleMD 580 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?